Utah, 2007

Avalanche in Utah, December 25, 2007

December 25, 2007 · NWS SLC · 1 event in 1 county or zone

An avalanche in a popular snowmobiling area killed one man.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An avalanche in a popular snowmobiling area killed one man.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 25, 10:20 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 25, 10:20 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MST TUE DEC 25 2007

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE AWAY FROM THE AREA
TODAY. ANOTHER STORM IS EXPECTED FOR WEDNESDAY AND WEDNESDAY
NIGHT. COLD TEMPERATURES WILL REMAIN IN PLACE THROUGH THE WEEK.

&&

.DISCUSSION...UPPER TROUGH ALONG THE UT/CO LATE THIS MORNING WILL
CONTINUE EAST INTO THE SRN/CNTRL ROCKIES. A SHORTWAVE RIDGE WILL
SETTLE OVER THE FORECAST AREA THIS AFTERNOON/EVENING...BRINGING AN
END TO ANY LINGERING PRECIP. THE NEXT PACIFIC TROUGH...CURRENTLY
ALONG THE PACIFIC NW COAST...WILL DIG HARD TO THE SE INTO THE BASIN
LATER TONIGHT/WEDNESDAY. THIS FEATURE WILL DRAW VERY COLD AIR ALOFT
INTO THE BASIN BY WEDNESDAY. CONDITIONAL INSTABILITY UP TO AROUND
500MB WOULD SUGGEST TO POSSIBILITY OF SIGNIFICANT PRECIP AS THE
TROUGH MOVES THROUGH THE AREA WEDNESDAY. QPFS IN THE MODELS ARE
QUITE LOW...BUT THIS WOULD BE EXPECTED IN THIS COLD AN AIRMASS.
EVEN THOUGH A WELL DEFINED SURFACE FRONT IS NOT EXPECTED AHEAD OF
THE TROUGH...STILL THINK THAT SEVERAL INCHES OF LOW DENSITY SNOW A
GOOD BET FOR THE MOUNTAINS AND SOME OF THE WRN VALLEYS THROUGH
WEDNESDAY EVENING.

LOW AMPLITUDE UPPER RIDGE ACROSS THE CNTRL/ERN PACIFIC WILL
MAINTAIN A FAIRLY STRONG NW FLOW INTO THE WRN CONUS LATE IN THE
WEEK...AND ON THROUGH THE COMING WEEKEND. EMBEDDED SHORTWAVES WILL
CLIP THE NRN THIRD OF UTAH DURING THAT PERIOD. EACH AND ANY ONE OF
THESE FEATURES WILL HAVE ENOUGH MOISTURE AND WEAK DYNAMICS TO
GENERATE AT LEAST SOME LIGHT SNOW FOR THE MOUNTAINS AND FAR NRN
VALLEYS THROUGH THE WEEKEND.

THE NEXT COLD/ENERGETIC PACIFIC TROUGH WOULD HIT THE AREA LATE
SUNDAY/MONDAY. THE 12Z GFS MODEL HAS BACKED OFF SOMEWHAT...
MAINTAINING THE STRONG NW FLOW THROUGH AREA AHEAD OF THE STRONG
UPPER RIDGE IT BUILDS INTO THE AREA THE MIDDLE OF NEXT WEEK.
DEVIATIONS FROM PREVIOUS MODEL RUNS NOT UNCOMMON WITH THE GFS OF
LATE...SO NO PLANS RIGHT NOT TO MAKE ANY CHANGES EARLY NEXT WEEK.

WILL LET ALL EXISTING WARNINGS/ADVISORIES RUN THEIR COURSE THIS
MORNING. AN UPDATE WILL BE ISSUED LATER IN THE MORNING.

&&

.AVIATION...STABLE NORTHERLY FLOW WILL EXIST ACROSS THE KSLC
TERMINAL THROUGH 00Z. CLOUDS WILL RETURN TONIGHT AHEAD OF THE NEXT
PACIFIC STORM SCHEDULED TO ARRIVE ON WEDNESDAY. CIGS TO REMAIN WELL
ABOVE 7K THIS EVENING...THEN DROP RAPIDLY AS THE STORM APPROACHES
ON WEDNESDAY MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 4 PM TUESDAY FOR UTZ019.
WY...NONE.

&&

CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 25, 6:13 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 AM MST TUE DEC 25 2007

UTZ001>016-019>021-517-518-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
613 AM MST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL EXIT THE AREA THIS MORNING. SNOW MAY LINGER
THROUGH THE MORNING HOURS ACROSS PORTIONS OF THE OUTLOOK
AREA...HOWEVER A DRYING TREND IS EXPECTED BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH THE REMAINDER OF THE WEEK. THE NEXT STORM SYSTEM TO
IMPACT THE REGION WILL PASS THROUGH THE AREA WEDNESDAY INTO
WEDNESDAY NIGHT. SNOW CAN BE EXPECTED ACROSS MUCH OF THE HIGHER
TERRAIN OF UTAH...AS WELL AS MANY VALLEY LOCATIONS ACROSS NORTHERN
AND CENTRAL UTAH.

ADDITIONAL WEATHER DISTURBANCES WILL TRACK ACROSS THE AREA FRIDAY
AND SATURDAY...AS WELL AS EARLY NEXT WEEK. THIS WILL RESULTING IN
ADDITIONAL THREATS FOR SNOWFALL ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Western Uinta Mountains

When
December 25, 3:30 PM MST
Where
Western Uinta Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 53 year-old man, who was snowmobiling with his family, was caught in an avalanche, buried by the snow, and died before being found. The avalanche occurred at a common spot for snowmobilers near Windy Ridge called Superbowl. No other injuries were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Western Uinta Mountains2007-12-2553MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69491.